Dense Fog, Massac
- When
- December 11, 4:00 AM CST to 8:00 AM CST
- Where
- Massac forecast zone
- Reported by
- AWOS
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the morning hours. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the morning hours. Visibility was reduced to one-quarter mile or less. A very light southerly wind flow of moist air contributed to the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 11, 3:55 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 355 AM CST TUE DEC 11 2007 .DISCUSSION... MAIN CONCERNS CONTINUE TO BE POPS THROUGH THURSDAY...THEN ATTENTION TURNS TOWARD A POSSIBLE WINTER STORM SYSTEM EARLY IN THE WEEKEND. CLUSTER OF SHOWERS WITH WARM ADVECTION JUST OFF THE SURFACE SHOULD LIFT NORTH OF THE AREA BY 12Z. SOME BREAKS IN THE OVERCAST SKY LOCATED OVER WESTERN TENNESSEE WILL LIKELY SPREAD OVER WEST KENTUCKY THIS MORNING...BRINGING A MUCH NEEDED DOSE OF SUNSHINE TO SOUTHEASTERN PORTIONS OF THE AREA. THE 00Z GFS HAS TRENDED FASTER IN PUSHING THE PRECIPITATION THROUGH THE AREA TONIGHT...LEAVING LITTLE FOR WEDNESDAY. IT IS FASTER THAN THE ENSEMBLE MEAN...WHICH IS IN VERY GOOD AGREEMENT WITH THE 10/21Z SREF MEAN WITH THE SURFACE FRONT AND THE FINAL WAVE ALONG THE FRONT WEDNESDAY NIGHT. DECIDED TO FOLLOW THE SREF MEAN SOLUTION THROUGH THURSDAY. MUCH OF THE AREA SHOULD BE DRY TODAY...ESPECIALLY WEST KENTUCKY...BUT WILL LEAVE IN LOW POPS JUST TO BE SAFE. THE FRONT SHOULD REACH KMVN BY 00Z...SO WILL INDICATE LIKELY POPS THERE AFTER 21Z. CATEGORICAL POPS ARE WARRANTED TONIGHT WITH PLENTY OF ELEVATED SHOWERS AND THUNDERSTORMS JUST BEHIND THE FRONT. BROKE THE POPS OUT INTO 6 HOUR GRIDS TO ACCOUNT FOR A LATER ARRIVAL OVER WEST KENTUCKY...GENERALLY AFTER 06Z. FOLLOWING THE SREF GIVES LIKELIES WEST AND CATEGORICALS SOUTH AND EAST WEDNESDAY MORNING. MUCH OF THE AREA WILL GET A BRIEF BREAK FROM THE RAIN WEDNESDAY AFTERNOON...BEFORE THE RAINFALL FROM THE MAIN MID/UPPER LEVEL SYSTEM AND SURFACE WAVE ARRIVES FROM THE SOUTHWEST. WENT WITH CATEGORICALS AGAIN WEDNESDAY NIGHT. INCREASED POPS FOR THURSDAY MORNING...WITH LOW LIKELY IN THE EAST AND CHANCE IN THE WEST. EVEN LEFT A SLIVER OF A SLIGHT CHANCE IN THE EAST THURSDAY AFTERNOON. CANNOT RULE OUT A STRAY THUNDERSTORM AMIDST THE SHOWERS NEAR AND IMMEDIATELY BEHIND THE FRONT FROM LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING IN THE SOUTHEAST. WIND FIELDS WILL BE IMPRESSIVE...SO IF SOME DECENT INSTABILITY DEVELOPS...LOOK OUT FOR A SEVERE STORM OR TWO. COULD SEE SOME MORE HEAVY RAIN...GIVEN HOW EFFICIENT IT WAS LAST NIGHT...SO MENTIONED HEAVY RAINFALL WITH MAIN SWATH OF PRECIPITATION TONIGHT. SOUNDINGS INDICATE THAT ALL THE PRECIPITATION SHOULD BE LIQUID THROUGH THURSDAY. AS FOR TEMPERATURES...MUCH OF WEST KENTUCKY MAY REACH THE 70S TODAY...ESPECIALLY IF THERE IS ANY SIGNIFICANT SUNSHINE. LEANED TOWARD THE WARMER MAV IN THE EAST...AND TOWARD THE COOLER MET IN THE CLOUDIER WEST. GENERALLY STAYED CLOSE TO THE WARMER MAV TONIGHT AND WEDNESDAY. STAYED CLOSE TO CONSENSUS FOR WEDNESDAY NIGHT AND THURSDAY. MADE SOME SIGNIFICANT CHANGES TO THE FORECAST FOR FRIDAY AND SATURDAY. THE 00Z GFS WHICH IS SUPPORTED BY THE ENSEMBLES...BRINGS A RATHER SHARP MID/UPPER LEVEL STORM SYSTEM OVER THE COOL SURFACE HIGH FRIDAY NIGHT AND SATURDAY. SOUNDINGS FROM THE GFS SUPPORT A PURE SNOW FORECAST...SO WILL KEEP IT SIMPLE AND JUST MENTION SNOW FOR NOW. CANNOT RULE OUT AN INCH OR TWO AT THIS TIME. KNOCKED TEMPERATURES AND DEWPOINTS DOWN TO ACCOUNT FOR THIS SOLUTION AS WELL. && .AVIATION... IFR/LIFR CEILINGS AND IFR VISIBILITIES WILL PERSIST THROUGH THE BEGINNING OF THE TERMINAL FORECAST PERIOD AS SHALLOW EASTERLY FLOW IS OVERRIDDEN BY MOIST SOUTHWEST FLOW ALOFT. A WEAKENING FRONTAL BOUNDARY SOUTH OF THE REGION SHOULD REDEVELOP TO OUR NORTH THIS MORNING...AS WINDS VEER AROUND TO A MORE SOUTHERLY DIRECTION. THIS WILL ENHANCE BOUNDARY LAYER MIXING...WHICH WILL ALLOW FOR BETTER VISIBILITIES BY LATE MORNING AND MUCH IMPROVED CEILINGS TO AT LEAST MVFR CATEGORY THIS AFTERNOON. CEILINGS AND VISIBILITIES WILL AGAIN DETERIORATE TONIGHT AS THE FRONT TO OUR NORTH MOVES SOUTHEAST INTO THE AREA. WITH THE FRONT WILL COME YET ANOTHER SIGNIFICANT RAIN EVENT...WITH SCATTERED THUNDERSTORMS POSSIBLE AS WELL. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC.....DRS AVIATION...RP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 524 PM CST MON DEC 10 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 524 PM CST MON DEC 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MULTIPLE ROUNDS OF SHOWERS AND SCATTERED THUNDERSTORMS ARE FORECAST THROUGHOUT THE QUAD STATE FOR TUESDAY THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. HOWEVER...AN ADDITIONAL 2 TO 3 INCHES OF RAIN MAY FALL BEFORE THE PRECIPITATION COMES TO AN END THURSDAY MORNING. GIVEN ALREADY SATURATED GROUNDS...RUNOFF...ESPECIALLY DURING THUNDERSTORMS...MAY TAX DRAINAGE SYSTEMS RESULTING IN MINOR FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS SHOULD REPORT ANY HIGH WATER PROBLEMS THEY ENCOUNTER THROUGH THURSDAY MORNING.
The national radar mosaic for the moment the first event began.
18 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65003, 64994, 64995, 64997, 64998, 64999, 65000, 65001, 65002, 65004, 65005, 65006, 65007, 65008, 65009, 65010, 65011, 65012.